Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 128, NWS Tallahassee, FL

December 10, 2004Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 10, 2004, 2:09 AM EST for Liberty County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 2:09 AM EST (07:09 UTC)
Expired
Dec 10, 2004, 3:00 AM EST
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Liberty County, FL

The radar

The Tallahassee radar (KTLH), 68 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 100709
SVRTAE
FLC077-100800-
/X.NEW.KTAE.SV.W.0015.041210T0709Z-041210T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
209 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN FLORIDA

* UNTIL 300 AM EST

* AT 207 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITE OAK LANDING...OR ABOUT 23 MILES SOUTH OF BLOUNTSTOWN...AND
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILMA AND ORANGE BY 215 AM EST...
  CENTRAL CITY AND 7 MILES NORTHWEST OF TWIN POLE BY 220 AM EST...
  VILAS BY 225 AM EST...
  LIBERTY AND CLIO BY 230 AM EST...
  6 MILES SOUTHEAST OF TELOGIA BY 235 AM EST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 3018 8513 3007 8513 3002 8506 3002 8483
      3007 8465 3042 8484

$$

23-MCNATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 9:45 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 9, 9:45 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 PM EST THU DEC 9 2004

.SYNOPSIS...UPPER TROUGH OVER THE CENTRAL USA SHOWS EVERY SIGN OF
DEEPENING AS A STRONG UPPER JET DIVES SE OUT OF THE NRN PLAINS WITH
STRONG UPPER LEVEL CAA INTO THE TROUGH BASE. 01Z SURFACE ANALYSIS
SHOWED A FRONT EXTENDING ACROSS NRN GA INTO E CENTRAL AL...WITH
DEWPOINTS AT OR ABOVE THE UPPER 60S (F) OVER OUR CWFA S OF THE
BOUNDARY. LOCAL RADARS SHOW SCATTERED SHOWER OVER OUR CWFA...WITH
THUNDERSTORMS OVER OUR NRN GA ZONES. LAPS ANALYSIS SHOWS OUR WRN
ZONES REMAIN IN A REGION OF AROUND 1500 J/KG OF SURFACE BASED
CAPE...THANKS TO STEEP MID-LEVEL LAPSE RATES CAPPING THIS MOIST
AIRMASS. THE 10/00Z TLH SOUNDING INDICATED AN IMPRESSIVE 19 DEGREE
C LAPSE RATE IN THE 700-500MB LAYER.

&&

.SHORT TERM...TONIGHT.
BASED ON CURRENT RADAR TRENDS...HAVE RAISED POPS. MADE MINOR
ADJUSTMENTS TO WINDS BASED ON LATEST RUC GUIDANCE.

&&

.MARINE...LATEST RUC GUIDANCE SUGGEST WE WILL BE CLOSE TO SCA WIND
CRITERIA LATER TONIGHT. BUOYS ARE CURRENTLY IN THE MARGINAL SCEC
RANGE. GIVEN THE EXPECTED BORDERLINE CONDITIONS...HAVE LEFT THE
CURRENT FORECAST AS IS WITH SCA HIGHLIGHTS FOR THE WRN ZONES ONLY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY GMZ750-770.

&&

TJT
Hazardous weather outlook, Dec 9, 5:31 AM EST, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 AM EST THU DEC 9 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-101100-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
531 AM EST THU DEC 9 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
A DEVELOPING LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY
WILL HEAD NORTHEASTWARD TODAY...BRINGING ITS TRAILING COLD FRONT
TOWARDS OUR REGION THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE FRONT
TODAY...AND SOME OF THESE STORMS WILL BE STRONG. ISOLATED SEVERE
THUNDERSTORMS ALSO CANNOT BE RULED OUT...ESPECIALLY OVER EXTREME
SOUTHEAST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...
THIS COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT AND FRIDAY
MORNING...WITH MUCH COOLER AND DRIER AIR TO FOLLOW FOR THE WEEKEND.
AFTER A SECONDARY DRY COLD FRONT MOVES THROUGH ON MONDAY OR
TUESDAY...THE STAGE WILL BE SET FOR THE POSSIBILITY OF THE FIRST
WIDESPREAD FREEZE OF THE SEASON ON WEDNESDAY OR THURSDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.

.RIP CURRENTS...
...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES...

WIND...WAVE...AND TIDAL CONDITIONS SUPPORT STRONGER AND MORE
FREQUENT RIP CURRENTS TODAY. ONLY EXPERIENCED SWIMMERS SHOULD
CONSIDER ENTERING THE WATER.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

In the hours before

Special weather statement, Dec 9, 11:34 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1134 PM EST THU DEC 9 2004

ALZ069-GAZ121>131-142>148-155>161-100800-
BAKER GA-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-CLAY GA-
COLQUITT GA-COOK GA-DECATUR GA-DOUGHERTY GA-EARLY GA-GRADY GA-
HOUSTON AL-IRWIN GA-LANIER GA-LEE GA-LOWNDES GA-MILLER GA-
MITCHELL GA-RANDOLPH GA-SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-
TURNER GA-WORTH GA-
INCLUDING THE CITIES OF...ADEL...ALBANY...ASHBURN...BAINBRIDGE...
BLAKELY...CAIRO...CAMILLA...COLQUITT...COTTONWOOD...CUTHBERT...
DAWSON...DONALSONVILLE...DOWNTOWN DOTHAN...FITZGERALD...
FORT GAINES...LAKELAND...LEESBURG...MORGAN...MOULTRIE...NASHVILLE...
NEWTON...OCILLA...PELHAM...PUTNEY...QUITMAN...SYLVESTER...
THOMASVILLE...TIFTON AND VALDOSTA
1134 PM EST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...EFFECTIVE
UNTIL 300 AM EST FRIDAY MORNING (200 AM CST FRIDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN ALABAMA...HOUSTON.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
WITH THE POTENTIAL FOR ISOLATED TORNADOES. RESIDENTS SHOULD MONITOR
THE WEATHER OVERNIGHT.

7-TREXLER
Special weather statement, Dec 10, 12:48 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1248 AM EST FRI DEC 10 2004

GAZ127-128-100630-
TURNER GA-WORTH GA-
INCLUDING THE CITIES OF...ASHBURN AND SYLVESTER
1248 AM EST FRI DEC 10 2004

AT 1246 AM EST(1146 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER THE NORTHERN PORTION OF WORTH
COUNTY...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL MOVE INTO THE
WESTERN PORTION OF TURNER COUNTY BY 100 AM EST.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS OF UP TO 40 MPH AND SMALL HAIL.

23-MCNATT
Special weather statement, Dec 10, 1:49 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
149 AM EST FRI DEC 10 2004

FLZ013-014-026-100735-
CALHOUN FL-GULF FL-LIBERTY FL-
INCLUDING THE CITIES OF...BLOUNTSTOWN AND PORT ST. JOE
149 AM EST FRI DEC 10 2004

AT 148 AM EST(1248 AM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN GULF COUNTY NEAR
THE TOWN OF OVERSTREET...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS UP TO 40 MPH...HEAVY RAIN AND SMALL HAIL.

23-MCNATT

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.